Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 556, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 4:23 PM CST for St. Clair County, Talladega County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 4:23 PM CST (22:23 UTC)
- Expired
- Dec 16, 2000, 5:00 PM CST
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 4:35 PM CST | Thunderstorm Wind 50 E | Lincoln, AL | A few trees were blown down and temporarily blocked a roadway in Lincoln. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 2:30 PM CST | Tornado Watch | SPC | 4 hr |
| Dec 16, 4:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:36 PM CST, 47 minutes earlier.
Area forecast discussion, Dec 16, 3:36 PM CST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 336 PM CST SAT DEC 16 2000 THE COLD FRONT HAS ENTERED NW AL AND IT WILL MOVE COMPLETELY THROUGH THE AREA BEFORE MIDNIGHT. EXPECT WATCH TO BE REISSUED BUT SEVERE WEATHER THREAT WILL END WITH FROPA. TEMPS WILL PLUMMET AFTER FROPA AND FALL BELOW FREEZING ALL THE WAY TO MGM SUNDAY MORNING. MOST LOWS WILL PROBABLY BE WELL AFTER DAYBREAK SUNDAY AND RECOVER VERY LITTLE DURING THE DAY. SNOW FLURRIES COULD OCCUR AS FAR SOUTH AS MONGOMERY TOWARDS MORNING. SOME LIGHT ACCUMULATION OF SNOW POSSIBLE TN VALLEY BUT NOTHING SIGNIFICANT...ESPECIALLY WITH THE WIND BLOWING MOST OF IT OFF OF FLAT SURFACES. DITTO WITH SCATTERED SNOW SHOWERS NORTH DURING THE DAY SUNDAY. HAVE ISSUED A WINDCHILL ADVISORY FOR LATE TONIGHT AND SUNDAY MORNING WITH WINDS IN THE 15 TO 25 MPH RANGE. WIND CHILLS COULD DIP TO MINUS TEN OR LOWER TN VALLEY AND AROUND ZERO ELSEWHERE. TEMPS FORECAST TO DROP INTO THE TEENS MOST AREAS SUNDAY NIGHT. WITH TEMPS REMAINING BELOW FREEZING 30-36 HOURS NORTH AND UP TO 18 HOURS SOUTH...HAVE OPTED FOR A HARD FREEZE WARNING ALSO. TRICKY LITTLE SYSTEM COMING IN MONDAY PM BUT AS OF NOW IT LOOKS LIKE ANY PRECIP AMOUNTS WILL BE LIGHT WITH SCATTERED RAIN POSSIBLE MONDAY AFTERNOON AND FLURRIES MONDAY NIGHT INTO TUE. HSV MM 023/026 016/037 029 0753- BHM MB 027/030 017/042 030 0741- MGM BB 031/035 019/046 032 077--= .BHM... nWINDCHILL ADVISORY ALL ZONES LATE TONIGHT AND SUNDAY MORNING. HARD FREEZE WARNING NORTH AND CENTRAL LATE TONIGHT THROUGH SUNDAY NIGHT AND FOR THE SOUTH SUNDAY NIGHT. 07
In the hours before
Local storm report, Dec 16, 1:09 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT DEC 16 2000
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM RIPLEY AL TORNADO
12/16/00 LIMESTONE TORNADO ON GROUND
REPORTED BY EMA
100 PM HALLS/ENGLEWOOD AL TORNADO
12/16/00 TUSCALOOSA *** 1 DEAD ***
TORNADO REPORTED BY
NUMEROUS SPOTTERS AND
LOCAL NEWS TV LIVE-CAM
PRELIMINARY REPORTS OF 1
FATALITYSpecial weather statement, Dec 16, 1:19 PM CST, 3 hours 4 minutes before
ALZ001>038-040>050-162104- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CST SAT DEC 16 2000 ...DANGEROUS SEVERE WEATHER EVENT ACROSS THE AREA THIS AFTERNOON AND EVENING... ...TORNADOES...DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING... A VERY STRONG COLD FRONT CONTINUES TO MOVE ACROSS PARTS OF MISSISSIPPI AND TENNESSEE TOWARDS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH AHEAD OF THE COLD FRONT. BECAUSE OF THIS THREAT...THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTHERN AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS. THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOES ACROSS PARTS OF WEST CENTRAL AND NORTH ALABAMA. PLEASE TAKE ACTIONS TO PROTECT YOURSELF FROM THE STORMS. WHEN STORMS APPROACH OR A WARNING IS ISSUED...SEEK SHELTER IN AN INTERIOR ROOM...SUCH AS A CLOSET...INTERIOR BATHROOM...OR HALLWAY. CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR PILLOWS TO COVER YOURSELF. TORNADOES MAY BE OBSCURED BY RAIN...AND MAY NOT BE VISIBLE. PLEASE DO NOT VENTURE OUTDOORS TO WATCH THE STORMS. ONCE THE LEADING EDGE OF THE COLD FRONT PUSHES THROUGH LATE THIS AFTERNOON AND THROUGH THE NIGHT...TEMPERATURES WILL PLUNGE. YOU CAN EXPECT TEMPERATURES TO FALL FROM THE BALMY 60S THIS AFTERNOON...INTO THE 20S BY TONIGHT. WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH...AND EVEN HIGHER GUSTS...WIND CHILLS WILL BE DANGEROUSLY LOW OVERNIGHT. REMEMBER...OUTDOOR PETS ARE SUSPECT TO THE EXTREME COLD. TRY TO KEEP PETS INDOORS AS MUCH AS POSSIBLE TONIGHT AND TOMORROW. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER. ALSO...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM FREEZING. TO TOP THE NIGHT OFF...THERE WILL BE A CHANCE OF SEEING SOME SNOW FLAKES LATE TONIGHT AND SUNDAY MORNING ACROSS PARTS OF NORTHERN AND CENTRAL ALABAMA. IT APPEARS THERE COULD BE SOME LIGHT ACCUMULATIONS ACROSS THE TENNESSEE VALLEY TONIGHT INTO SUNDAY MORNING. AREAS FURTHER SOUTH WILL JUST EXPERIENCE A FEW FLURRIES TONIGHT AND SUNDAY MORNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...EVENING...AND TONIGHT.
Local storm report, Dec 16, 1:30 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT DEC 16 2000
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM HALLS/ENGLEWOOD AL TORNADO
12/16/00 TUSCALOOSA *** 1 DEAD ***
TORNADO REPORTED BY
NUMEROUS SPOTTERS AND
LOCAL NEWS TV LIVE-CAM
PRELIMINARY REPORTS OF 1
FATALITY...NUMEROUS HOMES
DESTROYED EAST OF HIGHWAY
182
1235 PM RIPLEY AL TORNADO
12/16/00 LIMESTONE TORNADO ON GROUND
REPORTED BY EMA...ROOFS
BLOWN OFF HOMES IN OWENS
COMMUNITY...NUMEROUS
TREES DOWNThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| Dec 16, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Dec 16, 2:03 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 42 min |
| Dec 16, 2:30 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 45 min |
| Dec 16, 3:07 AM CST | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Dec 16, 3:22 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Dec 16, 11:00 AM CST | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| Dec 16, 11:17 AM CST | Severe Thunderstorm Warning | BMX | Marion | 28 min |
| Dec 16, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 47 min |
| Dec 16, 11:48 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Dec 16, 11:49 AM CST | Tornado Warning | BMX | Franklin | 26 min |
| Dec 16, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Marion | 51 min |
| Dec 16, 12:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 12:14 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
| Dec 16, 12:17 PM CST | Tornado Warning | BMX | Greene | 43 min |
| Dec 16, 12:20 PM CST | Tornado Warning | BMX | Lawrence | 25 min |
| Dec 16, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| Dec 16, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Madison | 49 min |
| Dec 16, 12:28 PM CST | Tornado Warning | BMX | Limestone | 32 min |
| Dec 16, 12:40 PM CST | Tornado Warning | BMX | Tuscaloosa | 50 min |
| Dec 16, 12:58 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Dec 16, 1:14 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Madison, Morgan | 46 min |
| Dec 16, 1:17 PM CST | Tornado Warning | BMX | Jefferson | 58 min |
| Dec 16, 1:24 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| Dec 16, 1:33 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Dec 16, 1:57 PM CST | Tornado Warning | BMX | St. Clair | 48 min |
| Dec 16, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Blount | 46 min |
| Dec 16, 2:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Dec 16, 2:20 PM CST | Tornado Warning | BMX | Etowah | 40 min |
| Dec 16, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 34 min |
| Dec 16, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 44 min |
| Dec 16, 2:33 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Dec 16, 2:50 PM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Dec 16, 2:51 PM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 24 min |
| Dec 16, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Hale, Perry | 37 min |
| Dec 16, 2:57 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 33 min |
| Dec 16, 3:02 PM CST | Severe Thunderstorm Warning | BMX | Marion | 13 min |
| Dec 16, 3:10 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 35 min |
| Dec 16, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 29 min |
| Dec 16, 3:24 PM CST | Tornado Warning | BMX | Calhoun, Cleburne | 36 min |
| Dec 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Lawrence, Limestone, Morgan | 34 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 23 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Dec 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Dec 16, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Dec 16, 3:52 PM CST | Severe Thunderstorm Warning | BMX | Madison | 38 min |
| Dec 16, 4:06 PM CST | Tornado Warning | BMX | Morgan | 24 min |
| Dec 16, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Madison | 20 min |
| Dec 16, 4:30 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 45 min |
| Dec 16, 4:33 PM CST | Tornado Warning | BMX | Autauga | 42 min |
| Dec 16, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 41 min |
| Dec 16, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 49 min |
| Dec 16, 4:44 PM CST | Severe Thunderstorm Warning | BMX | Marshall | 31 min |
| Dec 16, 4:54 PM CST | Tornado Warning | BMX | Elmore | 66 min |
| Dec 16, 5:03 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Dec 16, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 54 min |
| Dec 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
| Dec 16, 5:11 PM CST | Tornado Warning | BMX | Shelby | 49 min |
| Dec 16, 5:22 PM CST | Tornado Warning | BMX | Coosa | 23 min |
| Dec 16, 5:24 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 51 min |
| Dec 16, 5:26 PM CST | Tornado Warning | BMX | Montgomery | 49 min |
| Dec 16, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:33 PM CST | Tornado Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:38 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 37 min |
| Dec 16, 5:38 PM CST | Tornado Warning | BMX | Bullock, Macon | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.